Pharmaceutical

Tainted lots of heparin recalled

heparin 15515 4 big  100x100 Tainted lots of heparin recalledCertain lots of the blood thinner heparin are being recalled because testing revealed that the drug is contaminated with trace amounts of oversulfated chondroitin sulfate (OSCS). The recall includes seven lots of Heparin Sodium USP Active Pharmaceutical Ingredient (API) sold to B. Braun Medical Inc. that were manufactured in 2008 and expire on October 31, 2010 and November 30, 2010.

Heparin is a widely used blood thinner used to treat and prevent blood clots. In March 2008, major recalls of heparin were announced due to severe adverse reactions and deaths from lots manufactured in a China facility that a Food and Drug Administration (FDA) investigation revealed were contaminated with OSCS. The FDA later admitted that it was lax in its responsibilities to inspect overseas drug plants before approval drugs for sale.

Though no adverse reactions have been reported to B. Braun and the manufacturer does not believe the drugs pose a significant health risk, customers who have the recalled lots heparin in their possession are urged to discontinue use immediately. B. Braun is also arranging for return of all recalled products. Customers can direct questions to B. Braun at 800-227-2863.

Patients who are or have been using this product and have experienced any problems should contact their physicians. Any side effects should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch.